Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Jul 1, 2011, 2:13 PM MDT for Butte County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2011, 2:13 PM MDT (20:13 UTC)
- Expired
- Jul 1, 2011, 4:54 PM MDT
- In force
- 3 hr
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Butte County, SD
The radar
The Rapid City radar (KUDX), 97 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 2:30 PM MDT | FLASH FLOOD | Downtown Belle Fourche, SD | STREET FLOODING ACROSS BELLE FOURCHE DUE TO POOR DRAINAGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
779 WGUS53 KUNR 012013 FFWUNR SDC019-020200- /O.NEW.KUNR.FF.W.0013.110701T2013Z-110702T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 213 PM MDT FRI JUL 1 2011 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA... * UNTIL 800 PM MDT * AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE SOUTH CENTRAL BUTTE COUNTY. UP TO AN INCH AND A HALF OF RAINFALL HAS FALLEN IN BELLE FOURCHE AND SURROUNDING AREAS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DOWNTOWN BELLE FOURCHE...BELLE FOURCHE RESERVOIR AND FRUITDALE. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... INDIAN CREEK...OWL CREEK...BELLE FOURCHE RIVER...REDWATER RIVER... STINKINGWATER CREEK...HAY CREEK...FALSE BOTTOM CREEK...MALONEY CREEK...WILLOW CREEK...CROW CREEK AND MIDDLE CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4478 10359 4461 10359 4460 10396 4478 10396 $$ CALDERON
1 follow-up statement
219 WGUS73 KUNR 012254 FFSUNR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 454 PM MDT FRI JUL 1 2011 SDC019-012309- /O.CAN.KUNR.FF.W.0013.000000T0000Z-110702T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTTE SD- 454 PM MDT FRI JUL 1 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL BUTTE COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4478 10359 4461 10359 4460 10396 4478 10396 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 10:00 AM MDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 1, 10:00 AM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT FRI JUL 1 2011 .DISCUSSION...SHORT WAVE OVER NCNTRL NE IS MOVING NE TOWARD SCNTRL SD. BAND OF THUNDERSTORMS AHEAD OF SYSTEM ARE MOVING ACROSS TRIPP COUNTY...WITH LIGHTER SHOWERS TO THE WEST...FROM DUPREE TO PINE RIDGE...AND ANOTHER BAND ALONG THE EASTERN EDGE OF THE BLACK HILLS. WITH TRACK OF LOW...PRECIP WILL BE SLOW TO CLEAR THIS AFTERNOON. AT THE SURFACE...COLD FRONT WELL TO THE EAST AND SOUTH OF AREA...WITH TROF EXTENDS FROM NERN CO TO NWRN WY. COOLER AIR HAS PUSHED INTO WRN SD BEHIND THE FRONT...AND ALONG WITH EXTENSIVE CLOUD COVER...WILL LOWER MAX TEMPS FOR TODAY. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS MORNING...WITH A FEW LINGERING INTO THE AFTERNOON. AREAS OF MVFR WITH LCL IFR CIGS WILL CONTINUE THROUGH THE MORNING...WITH CONDITIONS IMPROVING THIS AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SS/AC
Hazardous weather outlook, Jul 1, 4:35 AM MDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 435 AM MDT FRI JUL 1 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 435 AM MDT (535 AM CDT) FRI JUL 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY INTO SATURDAY NIGHT. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...BUT A FEW STORMS COULD BE STRONG TO SEVERE...ESPECIALLY ACROSS THE BLACK HILLS AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 1, 9:07 AM MDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 907 AM MDT FRI JUL 1 2011 SDZ046-047-049-011600- MELLETTE SD-TODD SD-TRIPP SD- 1007 AM CDT FRI JUL 1 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MELLETTE...EASTERN TODD AND TRIPP COUNTIES UNTIL 1100 AM CDT... AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WITTEN TO 10 MILES EAST OF SPARKS...AND MOVING NORTH AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... WINNER... CLEARFIELD... MILLBORO... IDEAL... WEWELA... COLOME... HAMILL... SANDERS
Local storm report, Jul 1, 11:50 AM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1150 AM MDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND DMG 7 N IDEAL 43.65N 99.92W
06/30/2011 TRIPP SD TRAINED SPOTTER
STRONG THUNDERSTORM WINDS--ESTIMATED 70 MPH--MOVED EMPTY
STOCK TANKS, BROKE SOME SMALL BRANCHES, AND STRIPPED SOME
ROOFING TIN FROM A BUILDING.
0330 PM TSTM WND DMG 15 E ARDMORE 43.02N 103.36W
06/30/2011 FALL RIVER SD TRAINED SPOTTER
ESTIMATED 60 MPH WINDS BLEW OVER A PROPANE TANK AND
DAMAGED AN OUTBUILDING.
&&
DBARBERLocal storm report, Jul 1, 12:28 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1228 PM MDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 2 ESE OKREEK 43.37N 100.34W
06/30/2011 E60.00 MPH TODD SD TRAINED SPOTTER
BLEW SHINGLES OFF ROOF AND OVERTURNED SMALL STRUCTURE
0923 PM TSTM WND GST 5 N HAMILL 43.66N 99.64W
06/30/2011 E60.00 MPH TRIPP SD TRAINED SPOTTER
1000 PM TSTM WND DMG 7 N IDEAL 43.65N 99.92W
06/30/2011 TRIPP SD TRAINED SPOTTER
STRONG THUNDERSTORM WINDS--ESTIMATED 70 MPH--MOVED EMPTY
STOCK TANKS, BROKE SOME SMALL BRANCHES, AND STRIPPED SOME
ROOFING TIN FROM A BUILDING.
&&
DBARBERSpecial weather statement, Jul 1, 1:03 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 103 PM MDT FRI JUL 1 2011 SDZ012-073-012030- BUTTE-SOUTHERN MEADE CO PLAINS- 103 PM MDT FRI JUL 1 2011 A FUNNEL CLOUD HAS BEEN REPORTED AROUND NISLAND AND VALE. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED...MORE WEAK FUNNEL CLOUDS MAY DEVELOP...BUT ARE NOT LIKELY TO REACH THE GROUND.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:37 PM MDT | Flash Flood Warning | UNR | 3 hr | |
| Jun 30, 7:31 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Todd | 59 min |
| Jun 30, 8:14 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 61 min |
| Jun 30, 8:46 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 29 min |
| Jun 30, 8:53 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 52 min |
| Jun 30, 9:03 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 57 min |
| Jun 30, 9:09 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Tripp | 41 min |
| Jul 1, 9:33 AM MDT | Severe Thunderstorm Warning | UNR | Tripp | 51 min |
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.